Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 74, NWS Topeka, KS

May 30, 2012Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 30, 2012, 6:43 PM CDT for Wabaunsee County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2012, 6:43 PM CDT (23:43 UTC)
Expired
May 30, 2012, 7:15 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 14 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS53 KTOP 302343
SVRTOP
KSC197-310015-
/O.NEW.KTOP.SV.W.0074.120530T2343Z-120531T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT WED MAY 30 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 639 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM WESTMORELAND TO ST. GEORGE...AND MOVING
  SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  ALMA...MCFARLAND AND PAXICO.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 324 AND 339.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3886 9615 3883 9622 3913 9639 3917 9639
      3917 9636 3915 9635 3919 9632 3918 9627
      3921 9624 3920 9622 3921 9618 3919 9617
      3919 9612 3920 9611 3919 9608 3916 9606
      3915 9609 3913 9604
TIME...MOT...LOC 2343Z 302DEG 30KT 3935 9630 3918 9637

HAIL...0.75IN
WIND...60 MPH

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:03 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 30, 3:03 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
303 PM CDT WED MAY 30 2012

.DISCUSSION...

SHORT TERM - THROUGH THURSDAY...

19Z WATER VAPOR IMAGERY SHOWS A COMPACT SHORTWAVE DIVING SOUTHEAST
INTO SD. ELEVATED STORMS HAVE PERSISTED ACROSS CENTRAL NEB DUE TO
THIS WAVE. AT THE SFC...A WARM FRONT IS LIFTING NORTH THROUGH THE
FORECAST AREA WITH DEEPER MOISTURE ADVECTING NORTH INTO CENTRAL
AND WESTERN KS. AT 19Z THE WARM FRONT WAS NEAR OR JUST SOUTH OF
THE KS RIVER.

FOR TONIGHT...THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD AND
MOVE SOUTHEAST ACROSS THE AREA. THE PAST SEVERAL RUNS OF THE HIGH
RES HRRR HAVE SUGGESTED THAT AN ISOLATED STORM OR TWO MAY TRY TO
DEVELOP ON THE WARM FRONT AROUND 4 PM...THEN A LINEAR CONVECTIVE
SYSTEM MOVE ACROSS THIS EVENING. WITH THE WARM SECTOR MOVING INTO
THE AREA...INSTABILITY HAS BEEN INCREASING. MID LEVEL LAPSE RATES
ARE NEAR 8 C/KM WITH ML CAPE AS HIGH AS 2000 J/KG. SO THERE WOULD BE
ENOUGH INSTABILITY FOR STORMS TO BECOME SEVERE. IF DISCRETE STORMS
ARE ABLE TO DEVELOP THIS AFTERNOON ALONG THE WARM FRONT...THERE
COULD BE A TORNADO THREAT INITIALLY. HOWEVER LOW LEVEL SHEER IS
RATHER MARGINAL SO THIS WOULD WORK AGAINST TORNADOS. IF THE LINE OF
STORMS IS ABLE TO FORM A STRONG COLD POOL...STRONG STRAIGHT LINE
WINDS MAY BE MORE OF A CONCERN AFTER DARK IN EASTERN KS. SO WITH THE
STRONG DYNAMICS FROM THE UPPER WAVE AND INCREASING MOISTURE FROM THE
SOUTH...WILL INCREASE POPS FOR TONIGHT TO CATEGORICAL. EXPECT LOWS
TO BE FAIRLY SIMILAR TO THE PREV FORECAST WITH AROUND 50 IN THE FAR
NORTHWEST TO NEAR 60 IN THE FAR SOUTHEAST.

BY THURSDAY...THINK THAT THE BULK OF CONVECTION WILL BE MOVING EAST
OF THE AREA AS THE SHORTWAVE BEGINS TO CLOSE OFF OVER THE MID MS
RIVER VALLEY. MODELS INDICATE THERE IS STILL SOME PV ANOMALIES
MOVING AROUND THE BACK SIDE OF THE UPPER WAVE ALONG THE MO RIVER.
ALTHOUGH MUCH IF NOT ALL OF THE INSTABILITY SHOULD BE SHIFTED TO THE
EAST. SO THERE MAY BE SOME PRECIP LINGER ACROSS NORTHEAST KS DURING
THE DAY. BUT WOULD EXPECT THAT TO BE MAINLY SHOWERS. THERE COULD BE
SOME INSOLATION THURSDAY...ESPECIALLY ACROSS NORTH CENTRAL KS AND
WITH THE MODELS TENDED TO BE A LITTLE COOL THE PAST COUPLE
DAYS...HAVE BUMPED UP HIGHS TO THE UPPER 60S AND AROUND 70 IN NORTH
CENTRAL AND EAST CENTRAL KS AND THE MID 60S NORTHEAST WHERE CLOUD
COVER AND PRECIP CHANCES SHOULD BE HIGHER.

WOLTERS

MID TERM - THURSDAY NIGHT THROUGH SATURDAY...

THERE ARE TWO PRIMARY WEATHER STORIES IN THE MID TERM. THE FIRST
SURROUNDS A CHILLY START TO FRIDAY MORNING. A COOL AIRMASS WILL
SETTLE OVERHEAD WHILE SURFACE HIGH PRESSURE DRIFTS ACROSS EASTERN
KANSAS. EXPECT MOST CLOUD COVER TO HOLD OFF UNTIL AFTER SUNRISE SO
THE COMBINATION OF LIGHT WINDS...CLEAR SKIES...AND A COOL AIRMASS
SHOULD LEAD TO MORNING LOWS IN THE MIDDLE 40S. ANY UNCERTAINTY IN
THIS COLD FORECAST WOULD REST WITH CLOUD COVER POTENTIAL AS ANY MID
CLOUDS MOVING IN FROM THE WEST WOULD RESULT IN A SHARP JUMP IN LOW
TEMPS UNDER THE CLOUDS.

THE OTHER FOCUS DURING THE MID TERM IS ON RAIN CHANCES FRIDAY INTO
FRIDAY NIGHT. A CLOSED UPPER TROUGH WILL REMAIN NEARLY STATIONARY
OVER THE GREAT LAKES ON FRIDAY WHILE A SHORT WAVE TROUGH WILL PASS
THROUGH NEBRASKA AND EASTERN KANSAS ON THE BACK SIDE OF THE MAIN
SYSTEM. IT APPEARS THAT THERE WILL BE AN ENHANCED ZONE OF
ISENTROPIC ASCENT ACROSS THE AREA ALONG A MID LEVEL FRONTAL
BOUNDARY LOOSELY ASSOCIATED WITH THIS SHORT WAVE. THE ADDITION OF
WEAK UPPER LEVEL ASCENT ASSOCIATED WITH THE WAVE AND A VERY WEAK
SURFACE COLD FRONT SHOULD LEAD TO ISOLATED TO SCATTERED SHOWERS
WITH A THUNDERSTORM OR TWO POSSIBLE. THE BEST PRECIP CHANCES
APPEAR TO COME LATE FRIDAY AFTERNOON INTO EARLY SATURDAY
MORNING...AND DO NOT EXPECT MUCH MORE THAN SCATTERED LIGHT TO
MODERATE RAIN.

A WARMING TREND WILL BEGIN FOR SATURDAY WITH SOME WARM AIR
ADVECTION ALOFT AND PLENTY OF SUNSHINE BRINGING HIGHS INTO THE
80S.

BARJENBRUCH

LONG TERM - SUNDAY THROUGH WEDNESDAY...

A LONG WAVE TROUGH AXIS WILL SET UP ACROSS THE EASTERN HALF OF THE
CONUS WHILE LONG WAVE RIDGING GRADUALLY INCREASES ACROSS THE
ROCKIES AND HIGH PLAINS. EXPECT THE LOCAL FORECAST AREA TO BE IN A
BIT OF A PINCH POINT BETWEEN THE TROUGH AND RIDGE THROUGH THE
FIRST PART OF THE EXTENDED PERIOD WITH EPISODES OF ENHANCED LIFT
ACROSS THE AREA AS WARM ADVECTION ATTEMPTS TO SURGE NORTH OVER A
WEAK STATIONARY FRONTAL BOUNDARY DRAPED ACROSS KANSAS. THUS...IT
WILL BE A FAIRLY UNSETTLED PERIOD WITH OCCASIONAL CHANCES FOR
THUNDERSTORMS BOTH DURING THE PEAK HEATING HOURS AS WELL AS SOME
POTENTIAL FOR OVERNIGHT MCS ACTIVITY. THE BEST CHANCE FOR
WIDESPREAD PRECIP APPEARS TO COME SUNDAY NIGHT AS A SHORT WAVE
TROUGH MOVES OVER THE RIDGE AND ACROSS THE REGION. THE BEST CHANCE
FOR DRY WEATHER APPEARS TO COME MONDAY THROUGH TUESDAY AS SLIGHTLY
DRIER AIR MOVES IN...BUT THUNDERSTORM CHANCES COME BACK INTO THE
FORECAST BY THE MIDDLE OF NEXT WEEK AS A TROUGH DEEPENS OVER THE
ROCKIES AND MOISTURE PUSHES BACK NORTH INTO THE AREA.

TEMPERATURES WILL BE WARM...LIKELY IN THE 90S AT TIMES...BUT WILL
ALSO BE HIGHLY DEPENDENT UPON CLOUD COVER. ANY SUNNY DAYS IN THE
LONG TERM WILL LIKELY RESULT IN HIGHS AT LEAST IN THE LOWER 90S
WHILE LOW TEMPS MOST NIGHTS SHOULD BE IN THE UPPER 60S TO AROUND
70.

BARJENBRUCH

&&

.AVIATION...

EXPECT VFR CONDITIONS THROUGH 02Z ALL SITES. DO EXPECT -TSRA TO
AFFECT TERMINALS 02Z TO 04Z MHK AND 03Z TO 05Z TOP/FOE AS COLD FRONT
MOVES SOUTHEAST ACROSS KANSAS. EXPECT WIND SHIFT AFT 08Z MHK AND
09Z TOP/FOE. MVFR CIGS POSSIBLE 02Z TO 09Z BECOMING VFR AFT 09Z.

BYRNE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 30, 4:07 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT WED MAY 30 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-312115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
407 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF NORTH CENTRAL...EAST
CENTRAL AND NORTHEAST KANSAS THIS AFTERNOON INTO THE EVENING.
SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
STRONG WIND GUSTS.

STRONG TO SEVERE THUNDERSTORMS WILL MOVE FROM ACROSS THE AREA THIS
AFTERNOON AND EVENING. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS
UP TO 60 MPH ARE THE PRIMARY THREATS WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

THUNDERSTORM CHANCES RETURN TO THE AREA SUNDAY INTO SUNDAY
NIGHT...AND AGAIN FROM TUESDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, May 30, 6:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     4 NNW RANDOLPH          39.48N 96.79W
05/30/2012  E60 MPH          RILEY              KS   CO-OP OBSERVER

&&

MRC
Local storm report, May 30, 6:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     1 WSW OLSBURG           39.43N 96.63W
05/30/2012  E60 MPH          POTTAWATOMIE       KS   TRAINED SPOTTER

&&

JB
Local storm report, May 30, 6:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     2 WNW OLSBURG           39.44N 96.65W
05/30/2012  E60 MPH          POTTAWATOMIE       KS   TRAINED SPOTTER

&&

MRC
Special weather statement, May 30, 6:23 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT WED MAY 30 2012

KSZ021-036-302345-
CLAY-GEARY-
623 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY AND
NORTHWESTERN GEARY COUNTIES...

THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF SOUTHEASTERN CLAY AND NORTHWESTERN GEARY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE WAKEFIELD...MILFORD LAKE AND MILFORD.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3923 9718 3923 9696 3922 9696 3922 9686
      3913 9685 3914 9719
TIME...MOT...LOC 2323Z 270DEG 26KT 3920 9708

$$ BARJENBRUCH
Local storm report, May 30, 6:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     4 WSW WESTMORELAND      39.37N 96.47W
05/30/2012  E60 MPH          POTTAWATOMIE       KS   TRAINED SPOTTER

&&

JB
Local storm report, May 30, 6:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND GST     7 SSW WESTMORELAND      39.30N 96.46W
05/30/2012  E60 MPH          POTTAWATOMIE       KS   TRAINED SPOTTER

&&

MRC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:46 PM CDTSpecial Weather StatementTOPDickinson29 min
May 29, 10:58 PM CDTSpecial Weather StatementTOPCoffey32 min
May 29, 11:04 PM CDTSpecial Weather StatementTOPMorris41 min
May 29, 11:26 PM CDTSpecial Weather StatementTOPMorris34 min
May 29, 11:44 PM CDTSpecial Weather StatementTOPMorris31 min
May 29, 11:55 PM CDTSpecial Weather StatementTOPFranklin20 min
May 30, 12:02 AM CDTSevere Thunderstorm WarningTOPMorris, Wabaunsee28 min
May 30, 12:09 AM CDTSpecial Weather StatementTOPDouglas36 min
May 30, 12:16 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage29 min
May 30, 12:33 AM CDTSpecial Weather StatementTOPOsage42 min
May 30, 12:42 AM CDTSevere Thunderstorm WarningTOPDouglas22 min
May 30, 12:52 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee23 min
May 30, 4:30 PM CDTSevere Thunderstorm WarningTOPCloud, Republic45 min
May 30, 4:53 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa22 min
May 30, 5:09 PM CDTSpecial Weather StatementTOPRepublic36 min
May 30, 5:12 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa48 min
May 30, 5:39 PM CDTSpecial Weather StatementTOPCloud36 min
May 30, 5:56 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley34 min
May 30, 6:23 PM CDTSpecial Weather StatementTOPClay22 min
May 30, 6:27 PM CDTSevere Thunderstorm WarningTOPPottawatomie48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.